Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Twin Cities, MN

April 12, 2022Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 6:38 PM CDT for Martin County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 6:38 PM CDT (23:38 UTC)
Expired
Apr 12, 2022, 7:15 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:45 PM CDTHAIL 1.255 Nw Sherburn, MN
Apr 12, 7:00 PM CDTHAIL 1.25Trimont, MNTIME ESTIMATED VIA RADAR. RELAYED FROM MARTIN CO DISPATCH.
Apr 12, 7:05 PM CDTHAIL 1.25Truman, MNTIME ESTIMATED VIA RADAR. RELAYED FROM MARTIN CO DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 5:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KMPX 122338
SVRMPX
MNC091-130015-
/O.NEW.KMPX.SV.W.0002.220412T2338Z-220413T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
638 PM CDT Tue Apr 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Martin County in south central Minnesota...

* Until 715 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located near Sherburn, or
  12 miles east of Jackson In Jackson County, moving northeast at 60
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Welcome around 645 PM CDT.
  Trimont around 650 PM CDT.

Other locations in the path of this severe thunderstorm include
Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

&&

LAT...LON 4351 9485 4366 9485 4385 9464 4384 9425
      4375 9425 4350 9463
TIME...MOT...LOC 2338Z 219DEG 53KT 4358 9475 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
3 follow-up statements
461 
WWUS53 KMPX 122348
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Tue Apr 12 2022

MNC091-130015-
/O.CON.KMPX.SV.W.0002.000000T0000Z-220413T0015Z/
Martin MN-
648 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL MARTIN COUNTY...

At 648 PM CDT, a severe thunderstorm was located over Sherburn, or 11
miles west of Fairmont, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Truman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9485 4366 9485 4385 9464 4384 9425
      4373 9435 4359 9449
TIME...MOT...LOC 2348Z 216DEG 51KT 4366 9470 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
769 
WWUS53 KMPX 130000
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Tue Apr 12 2022

MNC091-130015-
/O.CON.KMPX.SV.W.0002.000000T0000Z-220413T0015Z/
Martin MN-
700 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN MARTIN COUNTY...

At 700 PM CDT, a severe thunderstorm was located over Trimont, or 15
miles northwest of Fairmont, moving northeast at 55 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fairmont, Truman, Trimont, Welcome, Northrop and Foxlake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9464 4384 9425 4373 9435 4367 9441
      4367 9484
TIME...MOT...LOC 0000Z 211DEG 47KT 4378 9469 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
109 
WWUS53 KMPX 130010
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Tue Apr 12 2022

MNC091-130020-
/O.EXP.KMPX.SV.W.0002.000000T0000Z-220413T0015Z/
Martin MN-
710 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARTIN COUNTY WILL
EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, another 
storm to the south may necessitate another warning soon.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

LAT...LON 4385 9464 4384 9425 4373 9435 4367 9441
      4367 9484
TIME...MOT...LOC 0010Z 226DEG 45KT 4382 9458 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:46 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 12, 5:46 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Tue Apr 12 2022

.UPDATED for 06Z aviation discussion...
Issued at 536 PM CDT Tue Apr 12 2022

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 230 PM CDT Tue Apr 12 2022

* KEY MESSAGES: (optional)

- Severe thunderstorms are possible through this evening from
  southwest and south central Minnesota through east central
  Minnesota and into west central Wisconsin. Although isolated severe
  weather is possible prior to 7 PM, most of the potential for severe
  storms will be from 7 PM onward.

- Strong winds are expected Thursday into Thursday night, with gusts
  of 40 to 50 mph possible, especially along and south of the
  Minnesota River valley.

Visible satellite imagery this afternoon shows clouds locked in
across the area, with the nearest clearing from southeast South
Dakota into western Iowa. Surface low of around 985 mb was analyzed
over eastern Nebraska. This low will lift northeast through this
evening, and should bring the warm frontal boundary into far southern
and southeast Minnesota after 00Z. Instability will be somewhat
limited, and will be primarily elevated, although the south/southeast
portion of the area could see some storms rooted in the boundary
layer which would enhance tornado potential there. In addition, the
eventual evolution into more of a QLCS structure east of I-35 after
02Z could favor the development of low-level mesovortices and short-
tracked tornadoes and/or enhanced areas of wind damage. Otherwise,
hail looks to be the primary concern over most of the area, including
the Twin Cities metro, where forecast soundings from the RAP and HRRR
favor things remaining elevated. Even with somewhat limited
instability, low-level and deep layer/effective shear will remain
high through the evening, favoring rotating updrafts in discrete
elevated storms, further enhancing the large hail potential. The
forecast 0-3 km bulk shear fields across the southern portion of the
area this evening favor greater than 30 kt of shear with any
potential storm/line motion, which is why mesovortices (as mentioned
above) would be favored if/when a QLCS structure evolves. Meaningful
convection should push east of the area by around 05-06Z, with some
lingering showers possible, mainly over the north.

The surface low will occlude from Minnesota into Wisconsin on
Wednesday, with the bulk of the lingering precipitation staying
north/east of the forecast area, although some PoPs are still
warranted (particularly north of I-94). Cold advection increases
Wednesday night into Thursday, along with the pressure gradient.
Winds look to significantly increase Thursday into Thursday night,
with gusts to 50 mph a possibility (especially from west central into
south central Minnesota). Included gusts above 40 mph for much of the
area Thursday afternoon/evening, and subsequent forecasts should be
able to refine things, with the definite possibility of a wind
advisory being needed at some point.

Medium range guidance is in good agreement after Thursday, with
unseasonably cool temperatures continuing through the weekend,
although precipitation chances are limited and light through that
time. Return flow will precede the next system of note Sunday
afternoon/evening, with sufficient moisture and lift for rain/snow
across the area. It looks to cool off a bit behind this system, with
any significant warming holding off until after the current seven day
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM CDT Tue Apr 12 2022

Areas of MVFR/IFR developing this evening as thunderstorms lift up
from Iowa and move across Minnesota and Wisconsin. These storms could
be severe with strong winds and large hail. Expect a strong wind
shift as well with a surface low moving through. Winds will start out
easterly this evening, and then take on a more westerly direction
with strong gusts near 30kts on Wednesday after the surface low
passes through.

KMSP...
No significant changes from the previous forecast. Thunderstorms are
expected later this evening with MVFR/IFR clouds developing as well.
These storms could produce strong winds or large hail. Winds will be
easterly, and then switch northeast and to the north tonight,
eventually becoming westerly on Wednesday. Clouds should lift towards
VFR by the late afternoon and evening.

/OUTLOOK FOR KMSP/
Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts.
Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts.
Sat...VFR. Wind WNW 10-15 kts, gusts 25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...WFO MPX
AVIATION...JRB
Hazardous weather outlook, Apr 12, 5:26 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Tue Apr 12 2022

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-132230-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
526 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected this evening from
southwest and south central through east central Minnesota and
into western Wisconsin. The greatest risk for tornadoes,
including a strong tornado or two, exists this evening in south
central Minnesota. Large hail will be the primary severe hazard
across the rest of the thunderstorm threat area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

MNZ041>045-047>050-054>058-064-132230-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
526 PM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

Showers and thunderstorms are expected late tonight. Some storms
may be strong with gusty winds and small hail. Widespread severe
weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts of 45 to 55 mph are expected across much of central
and southern Minnesota Wednesday night into Thursday night. Wind
gusts to 40 mph will also be possible Wednesday and Friday.

Scattered snow showers will be possible Thursday, with occasional
bouts of low visibility resulting from the falling and blowing
snow.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Apr 12, 2:13 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 W FARIBAULT           44.29N 93.29W
04/12/2022  M1.00 INCH       RICE               MN   TRAINED SPOTTER

&&

BPH
Local storm report, Apr 12, 2:33 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             7 NW RED WING           44.63N 92.65W
04/12/2022  M0.75 INCH       GOODHUE            MN   NWS EMPLOYEE

&&

TDH
Special weather statement, Apr 12, 2:36 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Tue Apr 12 2022

WIZ023>026-122030-
Pierce WI-St. Croix WI-Dunn WI-Pepin WI-
236 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of north central Pepin,
eastern Pierce, southern Dunn and southeastern St. Croix Counties
through 330 PM CDT...

At 236 PM CDT, trained weather spotters reported a strong
thunderstorm near Ellsworth, or 7 miles north of Red Wing, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elmwood around 255 PM CDT.

Other locations in the path of this storm include Knapp, Menomonie,
Elk Mound and Colfax.

This includes Interstate 94 in Wisconsin between mile markers 33 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 9234 4457 9250 4473 9259 4512 9165
      4480 9165
TIME...MOT...LOC 1936Z 240DEG 48KT 4466 9251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ETA
Local storm report, Apr 12, 2:42 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
242 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             RED WING                44.57N 92.54W
04/12/2022  M0.75 INCH       GOODHUE            MN   PUBLIC

&&

TDH
Local storm report, Apr 12, 4:11 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 W NERSTRAND           44.34N 93.17W
04/12/2022                   RICE               MN   PUBLIC

            NUMEROUS TREES UPROOTED, PICTURES VIA
            FACEBOOK. TIME ESTIMATED FROM RADAR.

&&

TDH
Special weather statement, Apr 12, 6:10 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
610 PM CDT Tue Apr 12 2022

MNZ091-122345-
Martin MN-
610 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of eastern Martin
County through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okamanpedan Lake, or 11 miles east of Estherville, moving northeast
at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairmont around 625 PM CDT.

This includes Interstate 90 between mile markers 101 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Minnesota.

&&

LAT...LON 4350 9466 4351 9466 4385 9430 4385 9426
      4356 9425 4349 9436
TIME...MOT...LOC 2309Z 223DEG 50KT 4344 9460

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:59 PM CDTSpecial Weather StatementMPXWaseca31 min
Apr 12, 1:30 PM CDTSpecial Weather StatementMPXRice30 min
Apr 12, 1:57 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Apr 12, 6:10 PM CDTSpecial Weather StatementMPXMartin35 min
Apr 12, 6:47 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin28 min
Apr 12, 6:57 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.